Worried about heart inflammation and COVID-19 vaccines? Here's what we know
Myocarditis is rare, usually mild and treatable, experts say
Some researchers have recently said they believe there is a link between mRNA COVID-19 vaccines and a small number of people developing myocarditis — an inflammation of the heart muscle. Here are the answers to some of the questions people are asking:
What causes myocarditis?
"It's not something that is super common," said Dr. Carolyn Quach-Thanh, a pediatric infectious disease specialist and medical microbiologist at CHU Sainte-Justine in Montreal.
When myocarditis occurs, it's often after various types of viral infection, from the common cold to gastrointestinal illness. The virus triggers inflammation of the heart as part of the body's immune response.
Often, myocarditis is not serious and goes away on its own after the infection.
Not much can be done, in many cases. "You have to wait it out," Quach-Thanh said.
In the rare cases that the inflammation affects the heart's ability to pump blood, treatments can include anti-inflammatory drugs or steroids.
What are the symptoms?
Some people don't notice any at all. But according to Dr. Peter Liu, cardiologist and chief scientific officer at the University of Ottawa Heart Institute, the most common symptoms include:
- Chest pain.
- A sensation of pressure on the chest that doesn't go away.
- Pain that worsens when you take a deep breath.
- Shortness of breath.
- In more serious cases, an irregular heart rhythm and passing out.
Where is the theory about a vaccine link coming from?
It's been difficult to determine for sure whether the small number of people who have developed myocarditis after receiving the Pfizer-BioNTech vaccine would have developed it anyway, or if it was caused by the vaccine.
Last week, Israel's health ministry announced that a study it had commissioned convinced them there is a "probable link" between receiving the second dose of the vaccine and developing myocarditis. Studies to date have looked at the Pfizer vaccine but not Moderna's, which is also an mRNA shot.
Israeli officials said out of more than five million vaccinated people, 275 cases of myocarditis were reported between December 2020 and May 2021 — mostly in men between the ages of 16 and 30.
The frequency was rare and most cases were mild, the Israeli government said.
Pfizer has said that it is aware of the Israeli findings, but doesn't think a causal link has been established. The company said the rate of myocarditis after vaccination was no higher than the rate normally seen in the general population.
Health officials in the U.S. are also monitoring the frequency of myocarditis after vaccination.
Who is most affected?
Based on studies to date, male adolescents and young men appear to be most likely to experience myocarditis after vaccination — although it's still a very rare development in that group.
That's consistent with myocarditis in general, Liu said. Males are about twice as likely as females to develop the condition, regardless of the cause, he said, and they're usually young.
Why would a vaccine trigger myocarditis?
The mRNA vaccines currently available, including Pfizer-BioNTech, spark a strong immune response, "which is why they're so protective [against COVID-19]," Liu said.
In addition, younger people tend to have stronger immune responses and when they get their second vaccine dose, their immune systems are already primed from the first.
So in rare cases, an "overexuberant" immune response can happen, triggering inflammation around the heart, he said.
Are Canadians getting myocarditis after vaccination?
The Public Health Agency of Canada and Health Canada say they are closely monitoring reports of myocarditis, but have not yet seen a clear link with mRNA vaccines.
"Canada is not seeing higher rates than would be expected in the general population (outside of a vaccine context)," a spokesperson for both agencies said in an email to CBC News.
Liu, the cardiologist, said the information he's seen so far suggests that mRNA vaccine-triggered myocarditis does happen, but very rarely.
In addition, it seems to be happening only after the second dose, he said.
Israel is likely seeing more cases of post-vaccine myocarditis, Liu said, because it's far ahead of Canada in giving people their second vaccine doses.
WATCH | 2nd dose key against delta variant:
That's an advantage for Canada in terms of vaccine side-effect surveillance, said Quach-Thanh.
Since myocarditis is more common in younger people, by the time it's their turn to get second doses, there should be much clearer data from other countries, including the U.S., on just how much of an association there really is, she said.
So should anyone avoid the vaccines?
The overwhelming consensus among experts — including those in Israel who have stated most firmly that there's a link to myocarditis — is absolutely not.
"The efficacy of the vaccine outweighs the risk," Nachman Ash, the country's pandemic response co-ordinator, told an Israeli radio station.
Canadian experts agree, noting that COVID-19 is itself a serious threat to heart health — so getting an effective vaccine to prevent it is the right thing to do.
I have a heart condition. Should I get the vaccine?
It's especially important for people with cardiovascular conditions to get vaccinated to protect themselves against COVID-19, the Heart and Stroke Foundation says.
"You're much worse off if you contract COVID," said Patrice Lindsay, director of health systems change with the Heart and Stroke Foundation of Canada, noting that the organization has seen no potential vaccine side effects to date that would justify someone not getting vaccinated.
"The risk of rare cases of myocarditis occurs in mostly younger individuals, without prior cardiac conditions, and generally self-resolve," he said.
"Patients with existing heart disease are not at higher risk."
So what's the bottom line?
All the experts CBC News spoke with emphasize that Canadians — including teens and young men — can feel confident that the COVID-19 vaccines are safe and effective.
But it's still important for the public and health-care providers to be aware of the potential risk of heart inflammation after the second dose of Pfizer-BioNTech, they said.
That way, if someone develops symptoms and they've recently had their second dose of the vaccine, they won't just brush off the symptoms and should talk to a health-care provider. In turn, that information could help health-care providers to diagnose myocarditis much more quickly and determine whether or not any treatment is needed.
With files from Reuters